Drought, Corson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
The long term severe drought which began in early June continued across western Corson and into extreme northwest Dewey county throughout February.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The long term severe drought which began in early June continued across western Corson and into extreme northwest Dewey county throughout February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 31, 11:27 PM CST, 33 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1127 PM CST Wed Jan 31 2018
.UPDATE...
Issued at 1126 PM CST Wed Jan 31 2018
See updated aviation discussion below.
UPDATE Issued at 911 PM CST Wed Jan 31 2018
Precipitation has ended across the area, and cloud cover is now
confined to the southern part of the CWA. No changes made to winds
or temperatures at this time.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 224 PM CST Wed Jan 31 2018
The sfc low stretched from Edmunds and Faulk Counties east through
Traverse and Big Stone, with cooler air, clouds, and light snow, and
gusty winds shifting south. Expect the low and cold front to be
south of all but Lyman County by 00Z Thursday. Snow amounts should
remain around an inch or less, and be over our eastern counties.
Have not see much yet from the radar returns showing up near the
ND/SD border.
850mb temps of -2 to -9C this afternoon will fall to -18 to -25C by
06Z and linger around those values through the rest of the day (sfc
highs only expected to be in the single digits above to near 20
degrees).
With strong high pressure building in, breezy conditions
will be the rule through much of the evening hours, lingering over
our eastern counties through tonight. The strongest gusts should be
around 25 to 35 mph. Temperatures falling into the single digits
below and above zero, plus the gusty winds will result in very cold
wind chills. Wind chill values are expected to drop to -20 to -28F
tonight, lowest over the Sisseton Hills area (coldest temperatures
and strongest winds). Have gone ahead and issued a Wind Chill
Advisory for our northeastern most counties, and included the
mention of near borderline conditions west of these counties in the
latest HWO.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 224 PM CST Wed Jan 31 2018
The long term will be characterized by colder than normal
temperatures, with periodic chances for light snow. Northwest flow
aloft will continue across the region through the entire forecast
period. There are a couple waves to deal with. First is for Friday
night. The PV anomaly doesn't appear to be too strong in model
data. Nonetheless, the models are cranking out fairly widespread
light pcpn. GFS soundings are pretty much saturated, but omega
values aren't particularly impressive. Partial thickness progs,
top down grids suggest most if not all the pcpn will be snow. The
chances for snow continue right through Saturday night as a
stronger PV anomaly moves through late Saturday and Saturday
night. A third wave may bring some light snow to the CWA Sunday
night and Monday. Confidence in these clipper like system's speed
and track is only moderate at best, so some changes in POPs are
likely as we get closer to the long term.
Temperatures will start the period about normal, but then will turn
colder by Saturday as cold high pressure builds south over the
region, especially the eastern CWA. It should then remain colder
than normal through the remainder of the long term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1126 PM CST Wed Jan 31 2018
VFR conditions will prevail across the area overnight and through
the day Thursday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 3 AM to noon CST Thursday for SDZ007-
008-011.
MN...Wind Chill Advisory from 3 AM to noon CST Thursday for MNZ039-
046.
&&
UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 211 PM CST Wed Jan 31 2018 MNZ039-046-SDZ007-008-011-012015- Traverse-Big Stone-Marshall-Roberts-Day- 211 PM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Light snow is expected this afternoon and this evening, with snow accumulations of around an inch or less. Bitterly cold wind chills of 15 below zero to 25 below zero are expected late tonight into Thursday morning. See the latest forecast and Winter Weather Message for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 below zero to near 30 below zero are expected to continue through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005-006-010-017>023-012015- McPherson-Brown-Edmunds-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel- 211 PM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for portions of north central South Dakota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Light snow is expected this afternoon into early this evening, with snow accumulations of around an inch or less. Wind chills of 15 below to near 25 below zero will be possible late tonight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 below zero to near 25 below zero are expected to continue through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>037-045-048-051-012015- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Hand-Jones-Lyman-Buffalo- 211 PM CST Wed Jan 31 2018 /111 PM MST Wed Jan 31 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
Special Weather Statement National Weather Service Aberdeen SD 606 PM CST Wed Jan 31 2018 SDZ011-010215- Day- Including the city of Webster 606 PM CST Wed Jan 31 2018 The Day County Sheriff has relayed that many of the roads in the county east of Webster have a light glaze of ice on them and have become slippery. Light snow will also occur in that area through about 7 pm or so. Please use extra caution if driving on Highway 12 east of Webster or on other county roads. Parkin
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742121, 742123.